Indiana, 2006

Damaging Winds in Indiana, December 1, 2006

December 1, 2006 · NWS ILN · 5 events in 5 counties and zones

A thin convective line moved across southeast Indiana during the early morning ahead of a strengthening low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A thin convective line moved across southeast Indiana during the early morning ahead of a strengthening low pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 1, 12:59 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Dec 1, 12:59 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1259 AM EST FRI DEC 1 2006

.AVIATION /06Z-06Z/...
THE SFC LOW WAS LOCATED OVER SW KY THIS MORNING WITH NUMEROUS
SHOWERS ACROSS THE REGION. AS THE LOW PROGRESSES NE...PCPN WILL
BECOME MORE SCATTERED. NE/E WINDS WILL SHIFT SOUTH BY 10Z AND
THEN SW AFTER 14Z. GUSTS WILL BE NEAR/ABOVE 40 KTS AT TIMES 16Z-
23Z...DROPPING NEAR 20 KTS IN THE EVENING AS THE LOW MOVES NE OF
THE REGION.

GENERALLY...VFR CIGS WILL DROP TO MVFR OVER THE NEXT FEW HOURS AND REMAIN
MVFR THROUGH THE PERIOD. MVFR VISIBILITIES WITH -SHSN ARE POSSIBLE
AFTER 18Z AND THROUGH THE EARLY EVENING.

&&

.PREV DISCUSSION... /ISSUED 1058 PM EST THU NOV 30 2006/

SHORT TERM /OVERNIGHT/...
FRNTL BNDRY HAS NOT MOVED MUCH FURTHER SOUTH OVER LAST FEW
HOURS...NOW RUNNING FROM NEAR KZZV...TO CHILLICOTHE SW INTO NRN
KY. EXPECT FRNTL BNDRY WILL MOVE LITTLE OVER NEXT SVRL HOURS AS
DVLPG SFC LO OVER WRN TENNESSEE LIFTS NE INTO INDIANA BY DAYBREAK.
A TRAILING STRONG COLD FRONT WILL TRACK INTO THE REGION TOWARDS
DAYBREAK AND ACRS THE ENTIRE FCST AREA BY LATE MRNG. 00Z MODEL
DATA HINTING AT A THIN CONVECTIVE LINE ALONG THE COLD FRONT WITH
POTENTIAL FOR VERY STRONG WINDS. 00Z NAM/RUC BOTH INDCG 65-75 KT
850 MB WINDS ALONG FRNTL BNDRY...AND MODEL SOUNDINGS SUPPORT MUCH
OF THESE WINDS LIKELY TO GET TO THE SFC. BNDRY LYR FLO WILL THEN
REMAIN STRONG THRU MUCH OF THE DAY FRI WITH GUSTY WINDS AT 50 TO
60 MPH POSSIBLE. HAVE THEREFORE UPGRADED THE HIGH WIND WATCH TO A
HIGH WIND WARNING FOR THE ENTIRE FCST AREA. SEE NPWILN FOR ADDL
DETAILS.

MADE SOME MINOR TWEAKS TO POPS...TEMPS AND WIND GRIDS OVERNIGHT
AND INTO FRI. FCST UPDATE OUT...PREV DISCUSSION FOLLOWS.

RYAN

PREV DISCUSSION...
/ISSUED 342 PM EST THU NOV 30 2006/

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
STILL DIFFERENCES IN THE DETAILS WITH THE PASSAGE OF THE SFC LOW
LATE TNGT INTO FRI. GFS IS THE FARTHER WEST WITH THE LOW BY 12Z
FRI AND SWINGS COLD AIR INTO THE SW THE QUICKEST. THE NAM AND NGM
ARE FARTHER S AND E WITH THE LOW AND DELAY THE CAA A FEW MORE
HOURS. HAVE LEANED TOWARDS A NAM/NGM COMPROMISE...SO HAVE GONE
WARMER THAN THE GFS TONIGHT.

SPEAKING OF TONIGHT...AREA OF PCPN ACROSS IN/NW OH WILL WORK SLOWLY
EAST TONIGHT AS FRONT SLIDES A LITTLE FARTHER EAST. WILL CONTINUE WITH
100 POPS EVERYWHERE. BOTH MODELS ARE SHOWING ELEVATED
INSTABILITY...BUT MAINLY SE OF DAY.  TRIMMED THE THUNDER BACK A LITTLE.

HAVE DECIDED TO EXPAND THE HIGH WIND WATCH TO THE ENTIRE CWA.
MODELS HAVE 50 TO 70 KTS AT H8 AND IF A SHRA NEAR THE SFC LOW POPS
HIGH ENOUGH IT COULD PULL DOWN WARNING CRITERIA WINDS. EXPECT THE
GUSTS TO GENERALLY BE IN THE 40 TO 45 KT RANGE WHICH WOULD BE
ADVISORY. WITH ALL THE UNCERTAINTY...FELT WATCH WAS THE BEST WAY
TO GO. HAVE LEFT THUNDER IN THE S EARLY ON FRI WITH ELEVATED
INSTABILITY POSSIBLE UNTIL THE LOW GOES BY.

MODELS CONTINUE TO SHOW THAT CLOUD TOP TEMPS WILL BE WARMER THAN -10C
FOR MUCH OF THE EVENT ON FRI AND THEREFORE ICE CRYSTALS WILL BE
LACKING FOR SNOW PRODUCTION. HAVE ADDED MENTION OF DRIZZLE ALONG WITH
THE SNOW FOR FRI AFTN...BUT STILL HAVE MY DOUBTS ABOUT THE SNOW.
HAVE KNOCKED DOWN THE SNOW AMOUNTS SOME MORE.

SYSTEM PULLS OUT QUICKLY AND WILL SW TO W FLOW...DONT EXPECT LAKE
EFFECT ON THE BACKSIDE...SO DRIED OUT FRI FNT ALONG WITH BREAKING
UP THE CLOUDS.

HIGH PRESSURE FOR SAT AND SAT NGT.

MENTIONED TEMP FORECAST FOR TONIGHT EARLIER. WENT WITH A MET/FWC
MOS BLEND FOR HIGHS ON FRI....BUT TRIED TO SWING COLD AIR IN
QUICKER IN THE AFTN THAN THE FWC TREND WOULD SUGGEST.

TEMPS FRI NGT INTO SAT NGT WAS A BLEND OF GUIDANCE ...BUT NOT TOO
FAR FROM THE GFS MOS.

SITES

LONG TERM /SUNDAY THROUGH THURSDAY/...
LONG WAVE TROUGH OVER EASTERN CONUS WILL PERSIST THROUGH THE PERIOD.
THIS WILL RESULT IN COOL AND MAINLY DRY WEATHER FOR ILN AREA. SUNDAY
WILL BE DRY WITH HIGH PRESSURE BUILDING IN FROM THE WEST. A SHORT
WAVE TROUGH WILL BRING THE CHANCE FOR SNOW SHOWERS TO OUR NORTHERN
COUNTIES SUNDAY NIGHT THROUGH TUESDAY. LAKE ENHANCEMENT MAY COME
INTO PLAY DURING THAT PERIOD. AFTER HIGH PRESSURE AND DRY AIR
OVERSPREADS THE AREA ON WEDNESDAY...A TROUGH OF LOW PRESSURE
TRAVELING NEAR THE GULF COAST MAY THROW SOME MOISTURE INTO THE OHIO
VALLEY IN THE FORM OF SNOW.

TEMPERATURES ARE FORECAST TO BE BELOW NORMAL. UNDERCUT HPC GUIDANCE
SUNDAY NIGHT WHEN AIRMASS IS PROGGED TO BE COLDEST...WITH 1000-850MB
THICKNESS OF 1236M INDICATED AT CVG.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR OHZ026-034-035-042>046-051>056-060>065-074.

     HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM EST THIS AFTERNOON
     FOR OHZ070>073-077>082-088.

KY...HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM EST THIS AFTERNOON
     FOR KYZ089>100.

IN...HIGH WIND WARNING FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR INZ050-058-059.

     HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM EST THIS AFTERNOON
     FOR INZ066-073>075-080.

&&
Hazardous weather outlook, Nov 30, 4:08 PM EST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
408 PM EST THU NOV 30 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-012115-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
408 PM EST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

A COLD FRONT WILL CONTINUE TO PUSH ACROSS THE REGION TONIGHT. LOW
PRESSURE WILL DEVELOP ON THE FRONT AND MOVE INTO THE AREA LATE
TONIGHT. ISOALTED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. ANY
THUNDERSTORMS THAT DEVELOP LATE TONIGHT...MAY BE ABLE TO PULL
VERY STRONG WINDS ALOFT TO THE GROUND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WATCH HAS BEEN ISSUED FOR FRIDAY INTO EARLY FRIDAY
EVENING FOR THE ENTIRE AREA.

THE LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE NORTHEAST ACROSS THE AREA
FRIDAY. STRONG AND GUSTY WINDS WILL ACCOMPANY THIS STORM SYSTEM ON
FRIDAY WITH WINDS OF 20 TO 35 MPH AND GUSTS 55 TO 60 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SITES

In the hours before

Special weather statement, Dec 1, 4:40 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
440 AM EST FRI DEC 1 2006

KYZ089>096-011045-
GRANT KY-BOONE KY-CAMPBELL KY-KENTON KY-PENDLETON KY-GALLATIN KY-
CARROLL KY-OWEN KY-
440 AM EST FRI DEC 1 2006

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OWEN...CARROLL...
GALLATIN...PENDLETON...KENTON...CAMPBELL...BOONE AND GRANT COUNTIES
THROUGH 545 AM EST...

AT 437 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM EASTERDAY TO
13 MILES SOUTH OF MONTEREY...MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
WHEATLEY...GRATZ...SQUIRESVILLE...CARSON...MONTEREY...SANDERS...
ETHRIDGE...NEW LIBERTY...SPARTA...OWENTON...BROMLEY AND LONG RIDGE.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

The radar

The Cincinnati radar (KILN), 113 km away, was scanning. The volume nearest the first event began at 09:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dearborn

When
December 1, 4:40 AM EST to 4:55 AM EST
Where
Dearborn County, Moores Hill to Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.120, -85.080

Trees were knocked down across the county.

Thunderstorm Wind, Ripley

When
December 1, 4:41 AM EST
Where
Ripley County, 4 mi S of Milan
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.062, -85.130

Thunderstorm Wind, Franklin

When
December 1, 4:48 AM EST to 4:58 AM EST
Where
Franklin County, Oldenburg to Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.330, -85.200

A few trees were downed in the southern part of the county.

Thunderstorm Wind, Ohio

When
December 1, 4:50 AM EST to 4:55 AM EST
Where
Ohio County, Rising Sun
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.950, -84.870

A few large tree limbs were downed.

Thunderstorm Wind, Switzerland

When
December 1, 4:50 AM EST to 5:05 AM EST
Where
Switzerland County, Pleasant to Patriot
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.870, -85.180

Trees were downed across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8099, 8102, 8100, 8101, 8103.